New research suggests that the link between Calpol, and other forms of paracetamol, and developing asthma may be overstated. A Daily Mail news report notes that previous studies have claimed that exposure to Calpol, either in the womb or during the early months of life, can lead to a greater chance of developing asthma, though new research suggests that respiratory infections play a key role and the evidence is not strong enough to warrant warnings about restricting use of the drug by infants or pregnant women.
For the current review of evidence, the researched examined published evidence, which spanned from 1967 to 2013, and considered 11 suitable for analysis. The Daily Mail news report notes that the seven studies focusing on the potential ink between exposure to paracetamol (also known as acteminophen) while in the womb and subsequent childhood asthma reached widely varying conclusions, with only one taking into account the possible role of respiratory infections during pregnancy. Six of the studies looked at exposure to paracetamol during the first 2 years of life.
Though the studies frequently pointed to a link between the drug and asthma, it became weaker after respiratory infections during infancy were accounted for, as indicated on the Daily Mail news report. Also, a link was found between the number of times a child has been given paracetamol and that the child’s risk asthma risk all but disappeared when respiratory tract infections were taken into consideration. The researchers note that this makes “it unlikely that paracetamol is a clinically important risk factor asthma’ because the evidence is ‘weak’.”
The research team, led by Allergy and Lung Health Unit at Melbourne University, conclude, “The evidence of an association between early life paracetamol and asthma is often overstated, and there is currently insufficient evidence to support changing guidelines in the use of this medicine.”
Source: Daily Mail